Tennessee, 2016Damaging Wind in Tennessee, April 30, 2016
April 30, 2016 · NWS MRX · 1 event in 1 county or zone
Widely scattered convection developed across a small part of Southeast Tennessee during the afternoon in the presence of a weakly to moderately unstable atmosphere. The storms develop just ahead of a weak upper level impulse building toward the Appalachians.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widely scattered convection developed across a small part of Southeast Tennessee during the afternoon in the presence of a weakly to moderately unstable atmosphere. The storms develop just ahead of a weak upper level impulse building toward the Appalachians.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 30, 12:51 PM CST, 2 hours 24 minutes earlier.
Area forecast discussion, Apr 30, 12:51 PM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
251 PM EDT SAT APR 30 2016
.SHORT TERM...TONIGHT AND SUNDAY...AFTERNOON SHOWERS AND
THUNDERSTORMS ARE MOVING THROUGH THE CENTRAL TN VALLEY CURRENTLY.
THE INTENSITIES HAVE NOT IMPROVED WITH THE AFTERNOON AND HAVE SHOWN
SIGNS OF WEAKENING OVER THE PAST HOUR. TEMPERATURES IN THE
FOOTHILLS ARE MUCH HIGHER THAN SURROUNDING AREAS DUE TO SOME
DOWNSLOPE WINDS THAT HELPED CLEAR SOME CLOUD COVER AND PROVIDED
MUCH MORE SUNSHINE. THICKER CLOUD COVER AND PRECIPITATION PROVIDED
COOLER TEMPERATURES. ADDITIONAL SCATTERED LIKE ACTIVITY WILL
PERSIST THROUGH THE REMAINDER OF THE AFTERNOON.
TONIGHT A SHORTWAVE WILL TRANSLATE OUT OF MS/AL INTO E TN. THIS
SHOULD PROVIDE ANOTHER ROUND OF SHOWERS WITH ISOLATED THUNDERSTORMS
SOMETIME BETWEEN 9PM ET AND MIDNIGHT. THERE COULD ALSO BE RE-
DEVELOPMENT BEHIND THIS INITIAL SYSTEM AS UPPER SOUTHWEST
FLOW/MOISTURE ADVECTION PERSISTS.
A MARGINAL RISK AREA FROM SPC STILL EXISTS FOR SUNDAY SO A FEW
STRONG THUNDERSTORMS WILL BE POSSIBLE. HOWEVER CLOUD COVER AGAIN
SUNDAY SHOULD LIMIT INSTABILITY OVER THE FORECAST AREA SO
CONFIDENCE IS LOW FOR STRONGER STORMS.
.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY... WILL SEE ANOTHER
CHANCE AT A ROUND OF SHOWERS AND THUNDERSTORMS SUNDAY EVENING AHEAD
OF AN APPROACHING COLD FRONT. THINK SOME OF THE BETTER CHANCES FOR
STRONG TO SEVERE STORMS WILL BE CLOSER TO THE STATIONARY BOUNDARY
FURTHER TO OUR NORTH, BUT IN OUR AREA WE WILL SEE ENOUGH CAPE AND
SOME SHEAR TO HAVE A THREAT FOR STRONG TO SEVERE STORMS. AT THIS
TIME THE BIGGEST THREAT WILL LIKELY BE SEVERE SIZE HAIL IN SOME OF
THE STORMS, BUT STRONG STRAIGHTLINE WINDS CANNOT BE RULED OUT.
OVERNIGHT THE FRONT WILL SWEEP THROUGH FROM THE WEST AND LIKELY END
THE SEVERE THREAT FOR THE NIGHT.
WE ONLY TAKE A BRIEF BREAK IN RAIN CHANCES BEFORE OUR NEXT SYSTEM
BRINGS MORE SHOWER AND THUNDERSTORM CHANCES. A LOW MOVES OUT OF THE
SOUTHWEST AND BRINGS WITH IT A SURGE OF MOISTURE AS IT TRACKS ACROSS
THE AREA. HIGHEST CHANCES FOR PRECIPITATION WITH THIS SYSTEM WILL BE
WHEN THE LOW PASSES NEAR AREA SOMETIME MONDAY NIGHT INTO TUESDAY.
AT THIS POINT CONFIDENCE IN THE MODELS DROPS OFF DRAMATICALLY AS
THEY CONTINUE TO STRUGGLE WITH HANDLING THE MID TO LATE WEEK SYSTEMS
OVER OUR AREA. WHAT THEY DO AGREE ON IS THAT A DEEPENING LOW
PRESSURE SYSTEM WILL MOVE IN FROM THE CENTRAL PLAINS AND CONTINUE TO
STRENGTHEN OVER THE EAST COAST. HOWEVER, THE TIMING AND THE TRACK OF
THIS SYSTEM VARIES WILDLY DEPENDING ON WHICH LONG TERM MODEL YOU
LOOK AT. AT THIS TIME IT SEEMS AS THOUGH THERE WILL BE AT LEAST SOME
PERIODS OF INCREASED PRECIPITATION CHANCES AND OVERALL MUCH COOLER
TEMPERATURES IN THE LATER PART OF THE WEEK. UNFORTUNATELY
CONFIDENCE IN THE DETAILS OF THE FORECAST WILL HAVE TO WAIT TILL
MODEL AGREEMENT IS BETTER IN LATER RUNS.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 64 79 63 78 / 80 60 40 40
KNOXVILLE MCGHEE TYSON AIRPORT, TN 63 79 63 77 / 80 70 50 30
OAK RIDGE, TN 63 79 63 77 / 80 60 40 30
TRI CITIES AIRPORT, TN 60 77 59 76 / 90 70 60 20
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
AC/ABM
Hazardous weather outlook, Apr 30, 1:35 PM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
335 PM EDT SAT APR 30 2016
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-011945-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
335 PM EDT SAT APR 30 2016 /235 PM CDT SAT APR 30 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A FEW STORMS MAY PRODUCE DAMAGING WINDS OR HAIL UP TO QUARTER SIZE.
OTHERWISE STORMS SHOULD REMAIN BELOW SEVERE LIMITS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
...STRONG THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON AND EARLY
EVENING...
STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP SUNDAY AFTERNOON INTO
THE EVENING AHEAD OF A COLD FRONT. A FEW SEVERE STORMS WILL BE
POSSIBLE. LARGE HAIL UP TO QUARTER SIZE WILL BE THE PRIMARY THREAT
WITH THESE STORMS. DAMAGING WIND AND BRIEF HEAVY RAIN MAY ACCOMPANY
THESE STORMS TOO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON AND EVENING.
In the hours before
Special weather statement, Apr 30, 10:44 AM CST, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1244 PM EDT SAT APR 30 2016
TNZ084-085-100-301715-
MEIGS TN-BRADLEY TN-MCMINN TN-
1244 PM EDT SAT APR 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BRADLEY...SOUTHWESTERN
MCMINN AND SOUTH CENTRAL MEIGS COUNTIES UNTIL 115 PM EDT...
AT 1243 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CLEVELAND...MOVING NORTHEAST AT 35 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CLEVELAND...CHARLESTON...EAST CLEVELAND...WILDWOOD LAKE...SOUTH
CLEVELAND...CALHOUN...TASSO...BIG SPRING...HILLSVIEW...HOPEWELL...RICEVILLE
AND WATERVILLE.
LAT...LON 3517 8501 3519 8501 3522 8498 3524 8498
3525 8496 3526 8497 3528 8494 3530 8496
3549 8485 3536 8460 3508 8485
TIME...MOT...LOC 1643Z 210DEG 30KT 3525 8488
SRSpecial weather statement, Apr 30, 2:36 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
436 PM EDT SAT APR 30 2016
TNZ099-100-302130-
BRADLEY TN-HAMILTON TN-
436 PM EDT SAT APR 30 2016
...SPECIAL WEATHER STATEMENT...
AT 436 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SOUTH CLEVELAND...OR 11 MILES SOUTHWEST OF CLEVELAND...MOVING NORTHEAST
AT 15 MPH.
HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CLEVELAND...EAST CLEVELAND...SOUTH CLEVELAND...COLLEGEDALE...TASSO...
OOLTEWAH...HOPEWELL AND MCDONALD.
LAT...LON 3505 8512 3532 8502 3530 8496 3529 8495
3530 8494 3529 8493 3524 8474 3500 8502
TIME...MOT...LOC 2036Z 210DEG 14KT 3508 8504
DGSSpecial weather statement, Apr 30, 3:05 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
505 PM EDT SAT APR 30 2016
TNZ083-084-099-302200-
RHEA TN-MEIGS TN-HAMILTON TN-
505 PM EDT SAT APR 30 2016
...SPECIAL WEATHER STATEMENT...
AT 504 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES EAST OF SODDY-DAISY...OR 10 MILES NORTHWEST OF CLEVELAND...MOVING
NORTHEAST AT 25 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DAYTON...BIRCHWOOD AND BIG SPRING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3527 8509 3555 8501 3547 8479 3543 8482
3541 8482 3540 8483 3535 8486 3536 8488
3533 8489 3529 8493 3530 8494 3528 8494
3526 8497 3525 8496 3520 8500
TIME...MOT...LOC 2104Z 205DEG 20KT 3529 8500
DGSThunderstorm Wind, Marion
- When
- April 30, 3:15 PM CST
- Where
- Marion County, 1.32 mi ENE of Sulphur Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.180, -85.480
Several trees were reported down in Powells Crossroads...mainly along Richards Lane.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Utah, April 30, 20161 death · $1.0 million · 79 kt wind · 1 event
- Tornadoes and Flash Flood in Texas, April 30, 20163 injured · $52,000 · EF2 · 4 events
- Damaging Winds and Lightning Strike in Louisiana, April 30, 2016$2.0 million · 52 kt wind · 7 events
- Damaging Winds in Georgia, April 30, 20165 injured · $90,000 · 55 kt wind · 4 events
- Strong Wind in Tennessee, April 30, 2016$50,000 · 1 event
- Flash Flood in South Carolina, April 30, 2016$45,000 · 1 event
- Tornado and Flash Flood in Louisiana, April 30, 2016$5,000 · EF1 · 3 events
- High Wind in Arkansas, April 30, 2016$25,000 · 50 kt wind · 2 events
- Hail in Missouri, April 30, 20161.75 in hail · 12 events
- Flash Flooding and Damaging Winds in Texas, April 30, 201655 kt wind · 10 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 30, 20167 events
- Flooding in Arkansas, April 30, 20166 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622767.